Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
"I routinely come to Erowid seeking information, anecdata, and advice which I simply cannot get elsewhere. I am always rewarded with sane, thoughtfully curated documentation that is clearly a labor of love by all involved." [GreatNonprofits Review]
"Trailing" phenomenon - A Long-Lasting LSD Side Effect
Letter to the Editor
Harvey Asher, MD
Vol 127, Mar, 1971, 1233-1234
SIR: Due to the increased use of LSD during the past decade, awareness of and interest in the long-lasting and adverse reactions to it have come to the foreground. Much has been said about psychotoxic reactions secondary to this drug, but not much is being reported about perceptual distortions. Frosch (1) has described paranoid states, often with grandiosity and persecutory delusions, and Cohen (2) added unmanageability, feelings of immobilization, overwhelming anxiety, and depersonalization. In reporting perceptual distortion, Frosch (3) has included intense and varying coloring, hyperacusis, and distortion of body image.

The perceptual distortion I am going to discuss had been experienced frequently by those ingesting LSD but has seldom been scientifically noted. The term denoting this phenomenon is based on the subjects' vernacular: "trailing." "Trailing effect" is the term used to describe seeing a moving object not as an individual entity in motion but in serial, momentarily stationary positions. If the observer moves his finger across his field of vision, he not only sees his finger moving as a single object, but also sees the various individual movements needed to make up the complete movement. It is like a slow-motion multiple exposure effect. Although this is first seen while the person is under the acute influence of the drug, some LSD users report that it remains with them for up to one year after drug ingestion. This observation corresponds with Robbins' (4) reports concerning general perceptual distortions lasting as long as one year.

Various theories can be set forth concerning this phenomenon. It has been suggested that inhibition of the brain's inhibitory mechanisms might lead to decreased ability to screen out some sensory inputs (5). Other suggestions include permanent brain damage, gradual release of stored drug metabolite, conditioned response, and learned reaction to anxiety (3). Rosenthal (6) suggested that certain visual distortions secondary to LSD ingestion are caused by transient electro-physiological changes. He hypothesized that some of these changes may be prolonged in subjects who have repeatedly taken the drug. According to him, there is significant evidence that LSD has effects on many levels of the optic pathways, although the precise site of action has not yet been pinpointed.

Many questions remain unanswered. Research into the anatomical and biochemical sites of LSD action in the central nervous system is urgently needed. One hopes my letter will help stimulate interest in such research.

The references are:

  1. Frosch WA: Patterns of response to self administration of LSD, in Drug Abuse. Edited by Cole JD, Witternborn JR. Springfield. Ill, Charles C Thomas, 1969
  2. Cohen S: Lysergic acid diethylamide: side effects and complications. J Nerv Ment Dis 130:30-39, 1960
  3. Frosch WA, Robbins ES, Stern M: Untoward reactions to lysergic acid diethylamide (LSD) resulting in hospitalization. New Eng J Med 273:1235-1239, 1965
  4. Robbins E, Frosch WA: Further observations on untoward reactions to LSD. Amer J Psychiat 124:393-395, 1967
  5. Mandell AJ, West LS: Hallucinogens, in Comprehensive Textbook of Psychiatry. Edited by Freedman AM, Kaplan HI. Baltimore, Williams & Wilkins, 1967
  6. Rosenthal SH: Persistent hallucinosis following repeated administration of hallucinogenic drugs. Amer J Psychiat 121:238-244, 1964